New York, 2020

Hail and Damaging Winds in New York, August 25, 2020

August 25, 2020 · NWS BGM · 7 events in 4 counties and zones

A line of showers and thunderstorms moved through portions of Central New York during the afternoon of the 25th ahead of a cold front. Some of these storms became severe and produced mainly tree and powerline damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of showers and thunderstorms moved through portions of Central New York during the afternoon of the 25th ahead of a cold front. Some of these storms became severe and produced mainly tree and powerline damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 25, 11:39 AM EST, 44 minutes earlier.

Area forecast discussion, Aug 25, 11:39 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1239 PM EDT Tue Aug 25 2020

.SYNOPSIS...
A cold front passes with scattered fast-moving thunderstorms
this afternoon, producing gusty winds, hail and brief downpours.
High pressure tonight through Wednesday will briefly bring
cooler and quiet weather, but things will turn active for the
rest of this week with multiple rounds of showers and thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

1235 PM Update...

A line of showers and thunderstorms is now forming along the NY
Thruway corridor west of Utica over to Auburn and Geneva as
expected. Additional storms will fire out ahead of this line
over the next few hours. SPC is considering a severe
thunderstorm watch for portions of our area. As expected MLCAPE
is now up to 1500 J/Kg and effective layer shear around 40 kts.
DCAPE is high, between 800-1000 J/kg across the Twin Tiers down
into NE PA, so this area likely has the highest potential for
gusty or even damaging winds

1030 AM Update...

Pre-frontal trough moved through early this morning, bringing
drier mid level air behind it. Latest GOES East visible
satellite shows clear skies from I-88/I-86/RTE 17 south and east
into NE PA. This is allowing for increase solar radiation and
daytime heating. Low level moisture is still present (SFC Tds in
the upper 60s), out ahead of the main cold front, which is
crossing the Niagara Frontier region at this time. MLCAPE is
rising, and should be around 1000-1500 J/Kg for a few hours just
ahead of the front. DCAPE will be 700-900 J/Kg and in
conjunction with the dry mid layer, should certainly support
some gusty to damaging winds with the storms as they develop.
Effective layer shear looks to be around 35-45 kts,
unidirectional from the NW. There will be plenty of CAPE in the
hail growth layer, but also a lot of dry air; however if strong
enough updrafts form we could certainly see some large hail as
well. Freezing level is around 12k ft agl, and the -20C level is
around 22k ft agl. Based on the latest CAMs, expect a ling of
showers and t'storms to be developing and moving in the Finger
Lakes region by 12-1 PM...after this scattered t'storms, and
some embedded small linear clusters to develop across the
southern Finger Lakes, southern tier and NE PA. These storms
will move quickly off to the SE, and should mainly be out of our
CWA by 5-6 PM. Outside of the shower and t'storm activity it
will be partly sunny today, and gradually turning less humid by
late afternoon and early evening. Warm, with highs in the upper
70s to mid-80s for CNY, with mid to upper 80s in NE PA.

215 AM Update...
Main concern in the near term centers around the prospect for
scattered fast-moving thunderstorms which could contain
damaging wind gusts, including an initial batch already inbound
first thing this morning. The Storm Prediction Center maintains
a slight risk for severe thunderstorms due to this potential,
especially our central to southern zones.

There are a few factors that make this situation tricky today in
terms of forecasting and communicating. First of all, a pre-
frontal trough will very quickly send a line of convection
through the area first thing this morning - many spots prior to
dawn - especially Central New York but perhaps getting into the
Northern Tier of Pennsylvania. Isolated strong gusts could
occur with those cells. This wave will remove deeper moisture
for daytime, which will limit coverage of any newly developing
convection. That leads to the second point; the cold front
itself will then drop through the area late morning to mid
afternoon, with significant unidirectional northwesterly shear
of 40-50 knots at 6km. This along with drier air in the column
will promote mixing down of possibly damaging wind gusts with
storms that develop along the front. Isolated large hail cannot
totally be ruled out, but the wind threat is much larger. The
communication issue, is that many locations will be missed by
that second batch of thunderstorms since cells will have large
gaps between them.

Warm and humid conditions up to midday, will become breezy and
less humid as dewpoints begin to drop with the passing of the
cold front. The northwesterly winds this afternoon, even away
from thunderstorms, will easily frequently gust to around 25
mph. Highs will be in the upper 70s-lower 80s in Central New
York due to earlier timing of the front and convection; mostly
mid to upper 80s in Northeast Pennsylvania.

Cold air advection occurs tonight as high pressure builds in,
then passes over the area on Wednesday. Most locations get down
into the 50s tonight; perhaps even some upper 40s in the
northeastern parts of the area. Then for Wednesday, some really
fresh air as well as a decent amount of sun, though high thin
clouds will start to move in during the afternoon. Highs will be
only upper 60s-upper 70s in Central New York, and lower 70s to
near 80 in Northeast Pennsylvania.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
300 am update...

Wednesday night, the surface high shifts eastward and low pressure
begins to track through Ontario and into Quebec. This will drag a
warm front northward through the area, touching off our next chances
for rain Wednesday night. Chances for showers and thunderstorms
continue Thursday as the atmosphere destabilizes as strong upper
level flow edges in ahead of a weak cold front. Strong to severe
storms will be possible. A few showers and rumbles of thunder may
linger Thursday night, but a brief break in activity is looking more
than likely with a hint at some ridging at the surface.

Otherwise, temperatures during the short term will be warmer,
starting generally in the 50s Thursday, then reaching highs in
the 80s and even to near 90 in our usual warmer spots before
falling back to overnight lows in the 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
300 am update...

Friday and Saturday are looking active, with a shift to
southwesterly flow as the weak surface ridge moves eastward and a
trough digging into the Great Lakes. This will help to advect in
more heat and moisture - with indications still for the flow to
phase somewhat with the incoming tropical system in the Gulf and
bring in a longer period of rain and thunderstorms for Friday. This
will continue for much of Saturday as the low pressure system moves
through. This will definitely be something we will want to monitor,
as such a long duration rain event would be problemtic especially
considering that the earlier forecast periods also feature some wet
weather.

Rain largely wraps up Saturday evening as cooler, drier air works
in. Some stray lake effect rain showers cannot be ruled out Sunday,
but much of Sunday and Monday should stay dry with high pressure in
control. Temperatures will be cooler, peaking in the 70s with
overnight lows in the upper 40s and lower 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A line of thunderstorms rolled across most of the NY terminals
prior to 12Z. In the wake of that first batch of convection, a
small period of MVFR to fuel alternate ceilings are anticipated
for KSYR-KRME. Then, the cold front itself will drop across all
terminals late morning to mid afternoon with additional
thunderstorms possible. However, with the first wave having
removed deeper moisture, confidence for any terminal will be
quite small, because there will be few storms with large gaps
between. KAVP stands a somewhat better chance compared to the
NY terminals yet even there confidence is not high enough to
include in TAFs at this time. These storms could contain strong
gusty winds; however even outside of the storms winds will pick
up out of the northwest this afternoon with gusts frequently
20-25 knots, after generally light west-southwest this morning.
It will be important to monitor TAFs closely for amendments
today; thunderstorms could be added if confidence increases for
specific terminals. Late tonight, a minor shallow MVFR ceiling
may reach KELM but otherwise VFR is anticipated.

Outlook...

Wednesday...VFR.

Wednesday night through Saturday...Busy pattern with multiple
waves causing occasional showers-thunderstorms and restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MJM/MDP
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...MDP
Hazardous weather outlook, Aug 25, 2:58 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
358 AM EDT Tue Aug 25 2020

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-260800-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
358 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

...GUSTY SEVERE THUNDERSTORMS POSSIBLE TODAY...

There is a slight risk for severe thunderstorms today. Some storms
will be in the area early in the morning, but the main period of
concern for severe weather will be late morning to mid afternoon.
While thunderstorms will be scattered, with many locations being
missed, the cells will be fast-moving with potentially damaging wind
gusts and isolated large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a slight risk for severe thunderstorms again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-036-037-260800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
358 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH MID DAY...

Thunderstorms will pass through early this morning with strong wind
gusts possible. Then, a cold front will pass through late morning to
early afternoon, potentially with isolated severe thunderstorms.
There will not be many cells, but they will be fast-moving and
could contain locally damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a slight risk for severe thunderstorms again late
Wednesday night through especially Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Local storm report, Aug 25, 9:01 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1001 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 NNW CHENANGO BRIDGE   42.19N 75.88W
08/24/2020                   BROOME             NY   PUBLIC

            APPROXIMATELY A DOZEN TREES WERE UPROOTED,
            OR SNAPPED ON THE PROPERTY.

&&

JAB
Special weather statement, Aug 25, 11:34 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1234 PM EDT Tue Aug 25 2020

NYZ016>018-036-044-251715-
Onondaga NY-Cortland NY-Southern Cayuga NY-Seneca NY-Madison NY-
1234 PM EDT Tue Aug 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...SOUTHWESTERN
MADISON...CAYUGA...NORTHERN CORTLAND AND SOUTHERN ONONDAGA COUNTIES
UNTIL 115 PM EDT...

At 1233 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Watervale to near Geneva. Movement was
southeast at 25 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Onondaga, Syracuse, Auburn, Pompey, Seneca Falls, Waterloo, Manlius,
Fayetteville, Romulus and Fayette.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4274 7556 4264 7690 4276 7695 4277 7697
      4297 7696 4304 7591
TIME...MOT...LOC 1633Z 323DEG 24KT 4297 7596 4290 7705

BJG
Special weather statement, Aug 25, 12:17 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
117 PM EDT Tue Aug 25 2020

NYZ036-045-046-251800-
Otsego NY-Chenango NY-Madison NY-
117 PM EDT Tue Aug 25 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO...SOUTH
CENTRAL MADISON AND NORTHEASTERN CHENANGO COUNTIES UNTIL 200 PM
EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm over
Earlville, or near Hamilton, moving southeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oneonta, Norwich, Hamilton, Edmeston, Plymouth, North Norwich,
Sherburne, Pittsfield, Lebanon and New Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4274 7577 4289 7555 4253 7495 4235 7531
TIME...MOT...LOC 1716Z 313DEG 38KT 4275 7558

BJG

The radar

The Binghamton radar (KBGM), 57 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
August 25, 12:23 PM EST
Where
Tompkins County, 0.86 mi SW of West Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.590, -76.440

Strong thunderstorm winds brought down trees and wires along Cobb Street.

Thunderstorm Wind, Tompkins

When
August 25, 12:39 PM EST
Where
Tompkins County, Dryden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.480, -76.300

Strong thunderstorm winds brought down wires at Ferguson and South Streets.

Thunderstorm Wind, Broome

When
August 25, 1:06 PM EST
Where
Broome County, 0.69 mi N of Nanticoke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.290, -76.070

Strong thunderstorm winds brought down a tree at Caldwell Hills Road and Treiber Road.

Hail, Otsego

When
August 25, 1:10 PM EST
Where
Otsego County, 1.23 mi NE of West Oneonta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -75.100

Thunderstorm Wind, Broome

When
August 25, 1:13 PM EST
Where
Broome County, 2.06 mi SE of Glen Aubrey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.250, -75.990

Strong thunderstorm winds brought down a tree on powerlines across Dunham Hill Road.

Lightning, Delaware

When
August 25, 1:29 PM EST
Where
Delaware County, Davenport
Property damage
$5,000
Reported by
State Official
Coordinates
42.470, -74.850

A lightning strike from a thunderstorm struck a car and resulted in a house fire.

Thunderstorm Wind, Delaware

When
August 25, 1:52 PM EST
Where
Delaware County, 3.14 mi ESE of Bovina Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.260, -74.720

Strong thunderstorm winds brought down trees and wires on Route 6.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917238, 917239, 917262, 917253, 917254, 917265, 917266.